Alert archive / Arizona / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Las Vegas, NV

August 14, 2001Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2001, 3:30 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 3:30 PM MST (22:30 UTC)
Expired
Aug 14, 2001, 4:30 PM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS55 KVEF 142232
SVRLAS
AZC015-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM MST TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATIONS...WIKIEUP...AREAS ALONG
  HIGHWAY 93 SOUTH OF INTERSTATE 40...AND THE HUALAPAI MOUNTAINS 

* UNTIL 430 PM MST

* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE SEVERE THUNDERSTORMS EXTENDING FROM NEAR THE JUNCTION OF
  INTERSTATE 40 AND HIGHWAY 93...SOUTH TO WIKIEUP. THE STORMS WERE
  MOVING SOUTHWEST AT   10 MPH.

* THE SEVERE THUNDERSTORMS WILL BE...
  OVER THE HUALAPAI MOUNTAINS WEST OF HIGHWAY 93 BY 400 PM MST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN 
PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY 
RAIN.

NEMETH

LAT...LON 3432 11340 3532 11354 3511 11405 3424 11402

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:34 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 14, 2:34 PM MST, 56 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT TUE AUG 14 2001

SYNOPSIS...AN AREA OF HIGH PRESSURE WILL STAY NEARLY STATIONARY
ALONG THE SOUTHERN CALIFORNIA COAST THROUGH WEDNESDAY. A DRIER
NORTHWEST FLOW WILL GRADUALLY SCOUR THE MONSOON MOISTURE OUT OF
NORTHWEST ARIZONA BY WEDNESDAY. EXPECT TEMPERATURES TO RISE TO
SEVERAL DEGREES ABOVE NORMAL BY WEDNESDAY...THEN LEVEL OFF THE
REMAINDER OF THE WEEK.

DISCUSSION...SATELLITE SHOWS SHOWERS AND THUNDERSTORMS OVER THE
SOUTHEASTERN PART OF THE CWA AS DEW POINTS REMAIN IN THE UPPER 50S
TO LOW 70S OVER THIS AREA. MODELS SLOWLY DRY THIS AREA OUT BY LATE
WEDNESDAY SO WILL KEEP MENTION OF THUNDERSTORMS OVER THIS AREA INTO
WEDNESDAY. THIS AREA SHOULD THEN DRY OUT FOR MOSTLY SUNNY SKIES INTO
THE WEEKEND. TEMPERATURE WILL BE UP A FEW DEGREES OVER THE NEXT FEW
DAYS AS HIGH SLOWLY MOVES EAST. WINDS START TO TURN SOUTHWEST AT THE
SURFACE OVER THE NEXT DAY OR TWO AS NEXT TROUGH MOVES ALONG THE
PACIFIC NORTHWEST COAST. THIS SHOULD HELP TO KEEP THE AREA DRY INTO
THE WEEKEND.

IN THE EXTENDED...SOUTHWEST FLOW BECOMES MORE SOUTH TO SOUTHEAST BY
SUNDAY AS HIGH PRESSURE MOVES SOUTH OF THE FOUR CORNERS AREA. THIS
WILL START TO INCREASE MONSOONAL MOISTURE INTO THE CWA AND GIVE THE
OUR CWA CHANCES OF SHOWERS AND THUNDERSTORMS BY MONDAY. TUESDAY WILL
ALSO HAVE CHANCES OVER MOST OF THE CWA BEFORE SHORTWAVE MOVES IN AND
SOUTHWEST FLOW RETURNS.

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:31 PM MSTSevere Thunderstorm WarningVEFMohave59 min
Aug 14, 3:45 PM MSTFlash Flood WarningVEFMohave75 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.